What Medications Cause Tinnitus?
Aspirin, naproxen and ibuprofen and some antidepressants, cancer medications, heart medications and blood pressure medications can cause tinnitus, or ringing in the ears, says WebMD. Some diuretics and antibiotics cause tinnitus too, states Mayo Clinic.
Tinnitus is a condition that affects about 20 percent of the population. It is not an independent condition but instead reflects one of many other potential underlying conditions, such as injury to the ear, hearing loss as a result of age, or a disorder of the circulatory system. Most of the time, tinnitus is not a sign of a serious malady. It can become louder over time, but it also improves with treatment for many people. Regimens include treating the underlying condition as well as finding ways to cover the noise so it is harder to notice, as stated by Mayo Clinic.
Patients who develop tinnnitus while taking prescription medications should contact the prescribing physician to find out about stopping or changing treatments, according to WebMD. For people taking an over-the-counter pain medication and experiencing tinnitus, the first step is to stop taking that medicine. The only reason to call a physician is if the tinnitus continues or if the patient cannot find a way to address pain without causing tinnitus to recur, as noted by WebMD.